Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Jacksonville, FL

July 19, 2002Putnam County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 19, 2002, 4:43 PM EDT for Putnam County, Florida. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 2002, 4:43 PM EDT (20:43 UTC)
Expired
Jul 19, 2002, 5:30 PM EDT
In force
47 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:05 PM EDTHail 0.75East Palatka, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2550 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS52 KJAX 192043
SVRJAX
FLC107-192130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
442 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES EAST OF CRESCENT
  CITY...DRIFTING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESCENT CITY AT 445 PM EDT...
  LAKE COMO AT 505 PM EDT...
  POMONA PARK AT 510 PM EDT AND
  SAN MATEO AT 515 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

$$

LAT...LON 2937 8149 2942 8173 2964 8168 2958 8152
          2949 8152 2942 8148 2938 8144

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:47 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 1:47 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
147 PM EDT FRI JUL 19 2002

CURRENTLY...
SCATTERED CONVECTION WAS DEVELOPING UNDER DEFORMATION AXIS OVER
MARION COUNTY...OTHERWISE MOSTLY SUNNY AND HOT CONDITIONS PREVAILED
WITH WIDESPREAD HEAT INDICES OF 101 TO 106. ACTIVE WEST-COAST SEA
BREEZE WAS FORMING.

PUBLIC...
BEST CHANCES FOR RAIN THIS EVENING WILL OCCUR ALONG AND NORTH OF I-
10 CORRIDOR DUE TO PLACEMENT OF SURFACE MOISTURE FLUX CONVERGENCE
COUPLED WITH AFOREMENTIONED DEFORMATION AXIS SHIFTING NORTH TO THE
STATE LINE. UPPER HIGH TO OUR WEST IS BEGINNING TO FLATTEN
WITH POTENT SHORTWAVE CURRENTLY SLIDING SOUTHEAST OVER THE MIDDLE
MISSISSIPPI VALLEY. THIS SHORTWAVE WILL FURTHER BREAK DOWN THE UPPER
RIDGE...WITH FAVORABLE DYNAMICS/INSTABILITY AXIS HOLDING OVER
SOUTHERN GEORGIA ON SATURDAY AND SUNDAY. AS ADVERTISED WILL MENTION
HIGHEST POPS...ALBEIT IN 40 TO 50 PERCENTAGE RANGE...OVER SOUTHEAST
GEORGIA. WITH PWS AROUND 2 INCHES AREA-WIDE...WILL NEED TO CONTINUE
SCATTERED POPS FOR NORTHERN FLORIDA.

TEMPS WILL COOL 3 TO 5 DEGREES THIS WEEKEND OVER SOUTHEAST GEORGIA
DUE TO CONSIDERABLE CLOUDINESS. TEMPS WILL COOL ONLY A FEW DEGREES
OVER NORTHEAST FLORIDA AS WESTERLY LOW LEVEL FLOW CONTINUES. HEAT
INDICES NEAR 105 WILL CONTINUE OVER NORTHERN FLORIDA AND WILL
HEADLINE ACCORDINGLY.

MARINE...
WINDS WILL KICK UP TO 15 KTS IN NOCTURNAL SURGE EACH NIGHT
WITH SEAS BUILDING TO 4 FT WELL OFFSHORE. OTHERWISE...WINDS GENERALLY
LESS THAN 15 KNOTS WITH SEAS 3 FEET OR LESS. WILL BE HARD PRESSED
TO DEVELOP ONSHORE FLOW ALONG THE COAST EACH AFTERNOON.

AMG EE 074/095 073/093 073 16253
SSI EE 078/093 077/090 077 16343
JAX BB 075/094 075/093 074 16332
SGJ BB 077/091 076/091 075 16232
GNV BB 074/093 074/093 074 16232
OCF BB 075/092 074/092 074 16232

.JAX...
.GA...NONE.
.FL...NONE.

ZAPPE/HESS

In the hours before

Special weather statement, Jul 19, 11:41 AM EDT, 5 hours 2 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1141 AM EDT FRI JUL 19 2002

...HEAT INDICES BETWEEN 105 AND 109 DEGREES THIS AFTERNOON...

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM TEMPERATURES
WILL CLIMB INTO THE MID AND UPPER 90S CREATING HEAT INDICES BETWEEN
105 AND 109 DEGREES DURING THE PEAK HEATING HOURS OF THE AFTERNOON.

PLAN OUTDOOR ACTIVITIES FOR THE EARLY MORNING OR EVENING HOURS.
PERSONS WHO WORK OUTDOORS SHOULD TAKE FREQUENT BREAKS IN THE SHADE TO
REST AND REPLENISH FLUIDS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING AND PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
CONCENTRATED ACROSS NORTHEAST FLORIDA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:40 PM EDTSevere Thunderstorm WarningJAXMarion50 min
Jul 19, 4:36 PM EDTSevere Thunderstorm WarningJAXFlagler39 min
Jul 19, 5:30 PM EDTSevere Thunderstorm WarningJAXClay45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.